Could Dad's Parkinson's medication adjustment be causing his seeming mental decline?

1 answer | Last updated: Oct 09, 2016
Gbooye asked...

My 81 year old father fell about four weeks ago and broke his femur. For the surgery they adjusted his Parkinson's medication to 25/100, five times a day. He use to be on 25/250, four times a day. He now seems to be in a mental decline.

I understand some of it is due to being in the hospital for four weeks and contracting pneumonia, but could some of it be due to the change in dosage of the medication? He is still receiving the 25/100 dosage.


Expert Answers

Graham A. Glass, MD, is the deputy director of the San Francisco Parkinson's Disease Research, Education, and Clinical Care Center (PADRECC) and an assistant clinical professor of neurology at the University of California, San Francisco (UCSF). He completed a fellowship in movement disorders at the Mayo Clinic.

This is a very difficult situation that your father is facing, as Parkinson's patients very often decline for a while when hospitalized. I would expect that the long hospitalization with pneumonia contributed to his confusion. Although sinemet can cause confusion, hallucinations and other side effects when the dosage is increased, particularly in older PD patients with some underlying cognitive problems, I would think that this mild dose adjustment would not have made much difference. In order to asses this, we often return to the old dose for a few weeks to see if things clear up and then "re-challenge" with the newer dosing schedule. That being said, as your father clears from the hospitalization, I am hopeful that he will improve anyway.